Arizona, 2013

Damaging Winds in Arizona, July 2, 2013

July 2, 2013 · NWS PSR · 2 events in 1 county or zone

Isolated thunderstorms developed across portions of southern Gila County during the evening hours on July 2nd. The storms affected the areas surrounding Globe, and they produced gusty and damaging wind gusts in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed across portions of southern Gila County during the evening hours on July 2nd. The storms affected the areas surrounding Globe, and they produced gusty and damaging wind gusts in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 2, 6:44 PM MST, 31 minutes earlier.

Area forecast discussion, Jul 2, 6:44 PM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
644 PM MST TUE JUL 2 2013

.SYNOPSIS...
AN UNUSUALLY STRONG HIGH PRESSURE SYSTEM CONTINUES TO DOMINATE THE
WESTERN STATES THROUGH THE WEEK...WITH TEMPERATURES GENERALLY
CONTINUING ABOVE AVERAGE. INCREASING HUMIDITY AND CLOUDS ARE ALSO
EXPECTED AND INCREASED THUNDERSTORM ACTIVITY WILL BRING A CHANCE FOR
BLOWING DUST ACROSS THE LOWER DESERT FOR THE NEXT FEW DAYS.

&&

.DISCUSSION...
STORMS CONTINUE TO STRUGGLE AS THEY MOVE OFF THE HIGHER TERRAIN INTO
THE PHOENIX METRO AREA. IMPRESSIVE LOOKING STORMS OVER CENTRAL
ARIZONA HAVE LONG SINCE DISSIPATED AND HAVE LEFT AN EXTENSIVE AREA
OF CIRRUS OVER THE EASTERN HALF OF THE FORECAST AREA. OUTFLOW
BOUNDARIES THAT WERE MOVING SOUTHWARD EARLIER THIS AFTERNOON HAVE
LARGELY WASHED OUT. MEANWHILE THE PSR 00Z SOUNDING AS WELL AS A FEW
MDCRS SOUNDINGS INDICATE A FAIRLY SUBSTANTIAL WARM LAYER ABOVE
700MB. WITHOUT ANY OBVIOUS OUTFLOW BOUNDARIES TO BREAK THAT
CAP...OUR CHANCES FOR STORMS ACROSS THE METRO APPEAR SLIM. I TRIMMED
BACK POPS QUITE A BIT AND JUST MENTIONED A CHANCE OF SPRINKLES FOR
THIS EVENING.

MEANWHILE...STORMS ARE LOOKING PRETTY HEALTHY ACROSS EASTERN
ARIZONA. SPC SLIGHT RISK EXTENDS INTO THE EXTREME EASTERN PORTION OF
OUR CWA WHICH COINCIDES WITH THE TRAJECTORY OF A SHORTWAVE TROUGH
MOVING THROUGH NEW MEXICO. BEST CHANCES FOR PRECIP ACROSS OUR
FORECAST AREA ARE FROM GLOBE EASTWARD THIS EVENING...AND I ADJUSTED
POPS SLIGHTLY IN THAT AREA.

&&

.PREVIOUS DISCUSSION...
MOST MODEL GUIDANCE STILL SHOWS HIGH TEMPERATURES APPROACHING 112
FOR BOTH WEDNESDAY AND THURSDAY. AS WAS THE CASE TODAY...ANY DEBRIS
CLOUDINESS FROM CONVECTION COULD KEEP THE MERCURY FROM RISING TO
THIS LEVEL. APPEARS WE WILL HAVE DIFFICULTY REACHING OUR EXCESSIVE
HEAT WATCH CRITERIA...THOUGH WILL ELECT TO LET OVERNIGHT CREW
REASSESS WHEN THE EXTENT OF OVERNIGHT CONVECTION IS BETTER KNOWN.
ALTHOUGH WE WILL LIKELY NOT REACH OUR HIGH TEMP CRITERIA...OUR 100
DEGREE AVERAGE DAILY CRITERIA COULD STILL BE MET.

LOW GRADE MONSOON WILL LIKELY CONTINUE FOR THE NEXT FEW DAYS...WITH
CONVECTION DEVELOPING MAINLY OVER THE HIGHER TERRAIN. THURSDAY COULD
SEE LESS DEVELOPMENT...ESPECIALLY IF THE AIRMASS GETS WORKED OVER
THIS EVENING.

FRIDAY INTO THE WEEKEND WILL SEE A SLIGHT DECREASE IN TEMPERATURES
TO NEAR NORMAL READINGS...AS AN UPPER LEVEL TROUGH MOVES INTO THE
PACIFIC NORTHWEST AND THE UPPER LEVEL RIDGE DECREASES IN INTENSITY
AND SLIPS FURTHER TO THE SOUTH. MODEL SOUNDINGS KEEP PWAT ABOVE ONE
INCH THROUGH THE EXTENDED PERIOD AND SHOW SUFFICIENT INSTABILITY TO
CONTINUE KEEPING A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS IN
THE FORECAST PACKAGE. THESE WILL DEVELOP MAINLY ON THE HIGHER
TERRAIN...THOUGH CANNOT RULE OUT STORMS MOVING INTO THE LOWER
DESERTS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

CHANCES FOR PRECIP AND BLOWING DUST AT THE PHOENIX TERMINALS LOOKING
PRETTY SLIM BASED ON RADAR TRENDS AS OF 0140Z. WILL HANG ONTO THE
BKN CIGS AND EARLIER THAN USUAL WIND SHIFT...BUT NOT ANTICIPATING
WIDESPREAD BLDU. PERHAPS BRIEF REDUCTIONS TO 5-6SM...BUT THAT
APPEARS TO BE IT.

MEANWHILE TO THE WEST...SHOULD ONLY SEE DEBRIS CLOUDS AND BREEZY
WINDS THROUGH TONIGHT INTO WEDNESDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
NEAR NORMAL TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND WITH A
POTENTIAL WARM-UP EARLY NEXT WEEK. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON OVER THE HIGHER
TERRAIN TO THE NORTH AND EAST OF PHOENIX...POSSIBLY REACHING THE
LOWER DESERTS ON FRIDAY. THE MAIN IMPACTS FROM THESE STORMS WILL BE
LIGHTNING AND GUSTY OUTFLOW WINDS...WITH A FEW OF THEM PRODUCING
BRIEF HEAVY DOWNPOURS. A GRADUAL DECREASE IN LOW-LEVEL MOISTURE
SHOULD TAKE SHAPE WITH MINIMUM HUMIDITIES LOWERING FROM THE UPPER
TEENS ON FRIDAY TO UPPER SINGLE DIGITS NEXT TUESDAY. WINDS WILL BE
MOSTLY LIGHT AND FAVOR TYPICAL DOWNSLOPE/UPVALLEY PATTERNS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST THURSDAY
     AZZ020>023-025>028.

CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT THURSDAY CAZ031>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/MCLANE
AVIATION...LEINS
FIRE WEATHER...PERCHA
Hazardous weather outlook, Jul 2, 2:36 PM MST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
236 PM MST TUE JUL 2 2013

AZZ022-023-027-028-031300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
236 PM MST TUE JUL 2 2013

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

EXCESSIVE HEAT WILL CONTINUE TODAY AND TONIGHT ACROSS THE CENTRAL
DESERTS...AND HIGH TEMPERATURES WILL CLIMB IN EXCESS OF 110 DEGREES
OVER THE HOTTER LOCALES. ISOLATED THUNDERSTORMS WITH AREAS OF DENSE
BLOWING DUST ARE ALSO POSSIBLE ACROSS WESTERN MARICOPA COUNTY
TONIGHT...WHICH MAY AFFECT GILA BEND AS WELL AS MOTORISTS ON BOTH
INTERSTATE 10 AND INTERSTATE 8. GUSTY THUNDERSTORM OUTFLOW WINDS IN
EXCESS OF 40 MPH AS WELL AS DENSE BLOWING DUST ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

EXCESSIVE...AND POSSIBLY DANGEROUS...HEAT WILL PERSIST THROUGH AT
LEAST THURSDAY EVENING. HIGH TEMPERATURES WILL EXCEED 110 DEGREES
EACH DAY...AND OVERNIGHT LOWS WILL STAY IN THE MID 80S TO LOW 90S.
IN ADDITION...THUNDERSTORMS FORMING OVER THE HIGHER TERRAIN EAST OF
PHOENIX MAY PRODUCE GUSTY OUTFLOW WINDS IN EXCESS OF 40 MPH...AS WELL
AS DENSE BLOWING DUST...EACH NIGHT THIS WEEK. CHANCES OF
THUNDERSTORMS ACTUALLY MOVING INTO THE LOWER DESERTS ARE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ024-031300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
236 PM MST TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. THE
PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40
MPH...DENSE BLOWING DUST OVER LOWER ELEVATIONS...AND DEADLY CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WEDNESDAY THROUGH MONDAY. PRIMARY WEATHER HAZARDS ASSOCIATED WITH
THE THUNDERSTORMS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH...DENSE
BLOWING DUST ACROSS LOWER ELEVATIONS...BRIEF MODERATE TO HEAVY
RAIN...AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ020-021-025-026-CAZ031>033-031300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
236 PM MST TUE JUL 2 2013 /236 PM PDT TUE JUL 2 2013/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST /8 PM PDT/
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

EXCESSIVE AND DANGEROUS HEAT WILL PERSIST THROUGH TONIGHT. HIGH
TEMPERATURES OVER THE HOTTER DESERTS WILL EXCEED 110 DEGREES IN MANY
LOCALES AND OVERNIGHT LOWS WILL REMAIN ELEVATED...IN THE MID 80S TO
LOW 90S OVER THE WARMEST DESERTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

EXCESSIVE AND POTENTIALLY DANGEROUS HEAT WILL PERSIST THROUGH AT
LEAST THURSDAY EVENING. HIGH TEMPERATURES WILL EXCEED 110 DEGREES
ACROSS MANY OF THE HOTTER DESERTS AND OVERNIGHT LOWS WILL REMAIN
ELEVATED...RANGING FROM MID 80S TO LOW 90S OVER THE WARMEST DESERTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ030-031300-
JOSHUA TREE NATIONAL PARK-
236 PM PDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Phoenix radar (KIWA), 113 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gila

When
July 2, 7:15 PM MST
Where
Gila County, 1.15 mi W of Peridot
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
33.300, -110.450

Isolated thunderstorms developed during the evening hours across portions of southern Gila County and they affected the areas around Globe. The storms generated gusty and damaging winds estimated to be in excess of 60 mph. At 715 pm, a trained weather spotter east of Globe and about 1 mile west of Peridot reported that gusty winds downed an unknown number of trees and a number of branches with diameters between 4 and 6 inches. In addition, the winds damaged some shingles on a home and blew over an unknown type of a Trailer.

Thunderstorm Wind, Gila

When
July 2, 7:20 PM MST
Where
Gila County, 1.5 mi NNE of Radium
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.450, -110.770

Isolated thunderstorms developed across portions of southern Gila County during the evening hours on July 2nd. The storms affected the area around Globe, and they produced strong and gusty winds in excess of 60 mph. At 720 pm, a trained spotter approximately 1 mile north of Globe measured a northerly wind gust to 67 mph. Sustained speeds were about 30 mph. No damage was reported as a result of the high winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461355, 461353.